A 7 yr old, male, castrated, Yorkshire terrier was presented on emergency for an acute onset of seizure activity. The owner also reported that the dog had previously exhibited other symptoms, including intermittent vomiting, diarrhea, and anorexia for several yr. The initial workup revealed a marked decrease in ionized calcium and total protein. Further diagnostics revealed decreases in magnesium, 25 hydroxyvitamin D, albumin, and globulins, and an increased parathyroid hormone level. Intestinal biopsies revealed inflammatory bowel disease and lymphangiectasia. The dog received intravenous calcium gluconate for treatment of hypocalcemia followed by oral calcium and vitamin D supplementation. Seizure activity ceased once calcium levels approached the normal range. Medical and dietary therapy for lymphangiectasia and inflammatory bowel disease consisted of prednisone, rutin, and a low-fat diet. Decreased serum total ionized calcium levels have been reported previously in dogs with protein-losing enteropathies. Typically, the hypocalcemia is not associated with clinical signs. Severe clinical signs of hypocalcemia are rarely reported in dogs with protein-losing enteropathy, but seizures, facial twitching, and tremors can occur. When presented with a dog with a history of seizure activity, panhypoproteinemia, and hypocalcemia, protein-losing enteropathy should be included on the list of differential diagnoses.
Seizures Associated With Hypocalcemia in a Yorkshire Terrier With Protein-Losing Enteropathy
Jim Whitehead, Jessica Quimby, Danielle Bayliss; Seizures Associated With Hypocalcemia in a Yorkshire Terrier With Protein-Losing Enteropathy. J Am Anim Hosp Assoc 1 November 2015; 51 (6): 380–384. doi: https://doi.org/10.5326/JAAHA-MS-6205
Download citation file: